An important warning: when a flare might not be a... - PMRGCAuk

PMRGCAuk
9,635 members17,104 posts

An important warning: when a flare might not be a flare.

Suzita76
Suzita76
12 Replies

After 18 months on Prednisolone, reduced from initial 60mg daily ( the almost lethal dose in my case), I was down to 2 mg daily and my inflammatory factors (ESR and C-reactive protein) were very low. Then suddenly in September this year, a routine blood test shocked my medics ( and me)- both ESR and C-reactive protein very high ( 6 times higher than when they first suspected GCA), yet I had no symptoms. In case it is/ was a flare/ relapse, my steroids had to be increased again (only to 10mg, but this is enough to bring on all the nasty side effects again- suicidal thoughts, no sleep, hair falling out, hamster cheeks, and of course, I am now pre-diabetic ). However, with no GCA symptoms, it is more likely that this new inflammation is due to something else ( an infection or a tumour somewhere), so I’m being “investigated” fast... PET-CT scan next week. In some ways, it’s good to get these factors checked frequently, but never having had temporal artery biopsy, and no visual problems, in fact no problems at all since the initial head and jaw ache, it’s not entirely certain I had GCA in the first place!

Hey ho.

12 Replies
oldestnewest
Rimmy

How confusing for you Suzita76 - I hope they don't find anything else 'unwanted' and that you can resolve this 'mystery' for the sake of your general health - especially when Pred obviously makes you feel so unwell.

Best wishes

Rimmy

3 likes
Reply
SheffieldJane

What a worrying time for you! Many factors can cause this rise in inflammation as you say. Even the common cold. Going back on 10 mgs of Pred must feel very lowering. Your doctors are being very careful with you. So welcome the tests and try not to let your imagination or Dr Google run away with you. Hopefully the severe side effects from Pred won’t kick in on a moderate dose like 10 mgs. Suicidal thoughts must be taken seriously and be treated promptly - this is not a common side effect and it must be reported. I hope everything turns out well. Please let us know what happens. Sending love to you at this challenging time!

4 likes
Reply
Hidden
Hidden

Wishing you the best and hoping they get it all resolved soon. I'm happy to hear they are investigating quickly... if you need a shoulder please come back here; there are plenty of us who can understand where you're coming from and can help.

1 like
Reply
Hindags

I had a similar issue around 14 mgs. Raised markers and nothing else. My Rheumy put me back up to 17 or so. Did lots of tests, also looking for cancer.. Nothing found. Markers went back down and have only risen temporarily when I got travelers diarrhea.

Going from 2 to 10 is disheartening, even if only temporarily.

Reply
DorsetLady
DorsetLadyPMRGCAuk volunteer

As others have said, very disappointing for you to have to raise your Pred, hopefully not for too long once tests have been carried out.

As a I know stress in itself can cause your inflammation markers to rise - happened to me when my late husband was very ill and subsequently died.

You may be correct in your thoughts, but I’m guessing the doctors must have diagnosed your GCA on symptoms plus raised markers, not just on the latter alone. Plus as we know not all TABs are correct, so the fact you didn’t have one doesn’t prove you don’t/didnt have GCA.

If you have been on the right level of Pred following diagnosis then your pains would not have returned, that’s the idea! Some of us do get through our illness without a flare.

Please keep us updated on things.

Reply
TopTotti

Like you I have had no end of problems with these dreadful Pred pills, it's all driving me mad because the pains in my left leg is so debilitating and unbearable, you're not alone.

Reply
granny-b

Hi Suzita76.

I too am having a PET scan, mine is next Thursday. Mine is a similar story except I did have a positive biopsy, and when my CRP jumped up again I had an ultrasound of temples and underarm before the PET scan was arranged. I was down to 1mg and because the ultrasound was ok I am temporarily off the pred.

I too had a card full of side effects but they did their best to manage them for me.

Best of luck for your scan and I hope they don't find anything you don't want.

X

Reply
Nap1

Here’s the thing. After my initial negative biopsy but had head pain and dry cough as well as high CRP and ESR it was called GCA. Skipping the next four years it remained GCA even at Mayo clinic. To this day I do not have symptoms but if I stop the Actemra My blood markers jump skyhigh. There were new trials done Recently at Mayo Clinic Where they ascertained lthat relapses do not need any physical changes just above 29 Is considered a relapse. I too have prediabetes. But I also have adrenal insufficiency so I take 13 mg of prednisone just for the adrenals. I do not want to go into my other complications but you should know that the black markers mean a lot.

Reply
Blurry62
Blurry62
in reply to Nap1

How do you feel on actemra?

Reply
Jamie345

Very similar to my situation I had all the symptoms of both GCA and PMA and put on 40predisinone did nothing for me at all, I had the PET scan found multiple fractures across pelvis but now I'm with a new rheumy and he's organised for next Monday a bone marrow biopsy also more scans plus my spine, so very quickly arranged,so I should get a proper diagnosis by the time I see him again in December. Regards to you and good luck

Reply
Grants148

I cannot add to the previous posts Suzita,just to say that l hope everything works out well for you.

Reply
clieder

So glad they have scheduled PET scan soon and you can get to the bottom of this. When these curves are thrown at us, it is so good to have lots of folks here who understand. Please keep us posted and take good care of you.

Reply

You may also like...